The Lupus Forum banner

1 - 5 of 5 Posts

·
Registered
Joined
·
310 Posts
Discussion Starter · #1 ·
Hi. I have searched the site for rituximab / psoriasis and have found nothing.

Has anyone had psoriasis or psoriatic arthritis appear or flare a few months post rituxan mono-therapy (no other anti-inflammatories etc)?

Under the same circumstances, has anyone had any flare ups of viruses or other autoimmune problems while b-cell depleted (without any other drugs on board)?

Maybe a third question is too much, but anyone had blood clotting problems while Rituxan b-cell depleted, but no clotting problems when lupus is active?

I know. This defies logic. I did see one single case report on a psoriatic flare at University of Leeds, but that's about it.

Thanks, Fran
 

·
Administrator
Joined
·
10,184 Posts
Hi Fran,

It sounds like you have a lot going on with your body right now. I hope the doctor can get everything straightened out for you soon.

Take care,
Lazylegs
 

·
Registered
Joined
·
1,613 Posts
Hi Fran :wavey:

I have both psoriasis and psoriatic arthritis but i haven't taken any of the meds you have mentioned so unfortunately i can't help you, but i really hope others will be able to give you some answers.

Take care :hug: Jo :hug:
 

·
Registered
Joined
·
931 Posts
Hey Fran,

I'm sorry to hear about your psoriatic disease flare... :(

I've never heard about rituximab and psoriasis before but when I looked for information online I found a link that might be of interest to you:

http://health.apmnews.com/story.php?mots=MABTHERA&searchScope=1&searchType=0&depsPage=2&numero=L7681

When reading the above link do bear in mind that rituximab's trade name in Europe is rituxan or Mabthera. :)

Re your clotting question, generally speaking aps-related clotting incidents should decrease during periods of b-cell depletion and in fact rituximab is the drug of choice here for aps patients with reccurent clotting problems that can't be adequately controlled with blood thinners and plaquenil.

Now, the sole infusion of rituxan I managed to receive (the second infusion resulted in my going into anaphylactic shock within seconds and was then followed by weeks of systemic hypersensitivity response and serum sickness) completely wiped out my b-cells for 18 months. So technically rituxan did what it was supposed to. Having said that my worst clotting problems began during this period of b-cell depletion. BUT, and this is a huge but, the serum sickness and systemic hypersensitivity I suffered from after my anaphylaxis to the second rituximab infusion was an immune system response. In plain english my immune system mistook the mice component of rituxan for a harmful antigen and thus logged a massive immune system response to protect me from this antigen; and it was this reaction, rather than rituxan itself, that triggered my aps into action.

What meds are you on for your aps? What kind of clotting problems are you experiencing?

Hope you feel better very soon :grouphug2: :grhug:

:flowery:

Zoi
 

·
Registered
Joined
·
310 Posts
Discussion Starter · #5 ·
Hi All!

Thanks for the look up and posting the link. I did read the article that this article refers to. The symptoms of the woman with SLE that had psoriatic arthritis appear while b-cell depleted were so like mine it is eerie. I haven't seen anything else though.

First rituxan treatment I had was May 2005. I was having a major flare of SLE with chronic pancreatitis, vasculitis, edema, ILD, sjogren's etc. At the same time I was taking Imuran, hydroxychloroquine, 60mg prednisone with monthly 1gram pulses of methyl prednisilone. Rituxan brought everything under control very well. I was in remission for a year and during that time tapered off all the other meds.

The second treatment in August 2006 was monotherapy...rituxan only. I was not taking anything else. Three months post treatment, I had major CNS problems with neuropathies, vertigo, memory loss and dementia. Also, I had a flare of vasculitis with edema and lesions on my lower legs.

In April 2008, while doctors were arguing the merits of the third round of rituxan, I spent 6 days in ICU with a massive shower of blood clots in the lungs. Hematology drew 46 tubes of blood to find out why. I have no risk factors for blood clots (other than the obvious vasculitis...duh). My blood is hyperviscous from carrying too much hemoglobin, and I have a platelet disorder (normal number of platelets) whereby they do not aggregate well....which means I am a mild bleeder.

I don't have APS or any of the usual lupus clotting problems. Genetic tests came out ok.

By October, pulmonary function test results were very bad for resistive disease (not exchanging oxygen well), and CT scan showed the beginning of fibrosis.

Doctors snapped to attention and in November I had another round of rituxan. Again a monotherapy very effective in getting the lungs back in shape. Again, CNS symptoms and vasculitis flared. This time, I have psoriasis in one ear, and arthritic symptoms in my fingers that match psoriatic arthritis. Glands in the neck are swollen and tender as well.

It's just very confusing. Oddly, these symptoms respond somewhat to anti-viral drugs as well as short high dose pulses of prednisone. Of course when I am done with the pills, the problems return. One of the doctors thinks it might be a systemic flare of shingles.

I am on Jantoven (branded generic for Coumadin) anticoagulant....that's it.

Don't you wish you had not asked! Sorry about the long post.
 
1 - 5 of 5 Posts
Top